Friday, October 17, 2008

Mother's Little Helper Not Good for Kitty

Posted By on Fri, Oct 17, 2008 at 4:37 PM

Did you know that some of the most common over the counter drugs can be fatal to your pets? According to the ASPCA, in 2007 the organization's Animal Poison Control Center handled more than 89,000 cases of pets poisoned by household human medications.  To help pet owners prevent inadvertent pet poisoning -- remember pets can get sick from simply eating a discarded tissue or cotton swab with medication on it-- the ASPCA has prepared a list of the Top 10 Drugs that Poison Pets:

If you suspect your pet has ingested any of the following items, please call your veterinarian or the ASPCA Animal Poison Control Center’s 24-hour hotline at (888) 426-4435. And remember to keep all medications tucked away in bathroom cabinets—and far from curious cats and dogs.

NSAIDs

NSAIDs (non-steroidal anti-inflammatory drugs) like ibuprofen or naproxen are the most common cause of pet poisoning in small animals, and can cause serious problems even in minimal doses. Pets are extremely sensitive to their effects, and may experience stomach and intestinal ulcers and—in the case of cats—kidney damage.

Antidepressants

Antidepressants can cause vomiting and lethargy and certain types can lead to serotonin syndrome—a condition marked by agitation, elevated body temperature, heart rate and blood pressure, disorientation, vocalization, tremors and seizures.

Acetaminophen

Cats are especially sensitive to acetaminophen, which can damage red blood cells and interfere with their ability to transport oxygen. In dogs, it can cause liver damage and, at higher doses, red blood cell damage.

Methylphenidate (for ADHD)

Medications used to treat ADHD (Attention Deficit Hyperactivity Disorder) in people act as stimulants in pets and can dangerously elevate heart rates, blood pressure and body temperature, as well as cause seizures.

Fluorouracil

Fluorouracil—an anti-cancer drug—is used topically to treat minor skin cancers and solar keratitis in humans. It has proven to be rapidly fatal to dogs, causing severe vomiting, seizures and cardiac arrest even in those who’ve chewed on discarded cotton swabs used to apply the medication.

Isoniazid

Often the first line of defense against tuberculosis, isoniazid is particularly toxic for dogs because they don’t metabolize it as well as other species. It can cause a rapid onset of severe seizures that may ultimately result in death.

Pseudoephedrine

Pseudoephedrine is a popular decongestant in many cold and sinus products, and acts like a stimulant if accidentally ingested by pets. In cats and dogs, it causes elevated heart rates, blood pressure and body temperature as well as seizures.

Anti-diabetics

Many oral diabetes treatments—including glipizide and glyburide—can cause a major drop in blood sugar levels of affected pets. Clinical signs of ingestion include disorientation, lack of coordination and seizures.

Vitamin D derivatives

Even small exposures to Vitamin D analogues like calcipotriene and calcitriol can cause life-threatening spikes in blood calcium levels in pets. Clinical signs of exposure—including vomiting, loss of appetite, increased urination and thirst due to kidney failure—often don't occur for more than 24 hours after ingestion.

Baclofen

Baclofen is a muscle relaxant that can impair the central nervous systems of cats and dogs. Some symptoms of ingestion include significant depression, disorientation, vocalization, seizures and coma, which can lead to death.

Tags:

Pin It

Comments

Subscribe to this thread:

Add a comment

Submit an event Jump to date

Latest in Blog of New Orleans

Top Topics in Blog of New Orleans

Food & Drink (77)


Music & Nightlife (54)


A&E (46)


Film/DVD (40)


News & Politics (29)


Recent Comments

© 2014 Gambit
Powered by Foundation